Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Newport/Morehead City, NC

July 13, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 13, 2003, 3:38 PM EDT for Duplin County, North Carolina. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2003, 3:38 PM EDT (19:38 UTC)
Expired
Jul 13, 2003, 5:30 PM EDT
In force
112 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 131939
FFWMHX
NCC061-132130-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING
  DOWNPOURS  OVER CENTRAL DUPLIN COUNTY. RADAR ESTIMATED THAT OVER 
  3 INCHES OF RAIN HAD OCCURRED NEAR WARSAW...AND ADDITIONAL AMOUNTS 
  OVER 1 INCH ARE POSSIBLE.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   MAGNOLIA.
   WARSAW...AND
   KENANSVILLE.
   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3507 7816 3517 7794 3515 7790 3518 7781
          3510 7775 3502 7775 3497 7769 3486 7815

5
1 follow-up statement
000 
WGUS72 KMHX 132032
FFSMHX
NCC061-132130-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SUN JUL 13 2003

...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY REMAINS IN EFFECT UNTIL
530 PM EDT...

AT 429 PM EDT...SHOWERS AND THUNDERSTORMS HAVE WEAKENED OVER DUPLIN 
COUNTY...HOWEVER SOME ADDITIONAL DOWNPOURS COULD DROP LOCAL AMOUNTS 
OF 1/2 TO 1 INCH.  LOCAL LAW ENFORCEMENT REPORTED FLOODING IN 
WARSAW WITH UP TO 2 FEET OF WATER ON ROUTE 117 SOUTH. FLOODING WAS 
ALSO REPORTED ON INTERSTATE 40 NEAR WARSAW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3514 7811 3520 7802 3515 7792 3518 7781
          3509 7774 3499 7798

5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:03 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 13, 3:03 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT SUN JUL 13 2003

RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND
INTO THE END OF THE WEEK AS WELL.  UPPER TROUGH CONTS TO LINGER OVER
ERN US WITH WEAK VORT MAXES ROTATING THRU.  MSTR IS PENTIFUL
ESPECIALLY BEGINNING OF THE WEEK.  OMEGA FIELD ON GFS SOMEWHAT
SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD
RAIN.  SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME.
POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM
THERE.  WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO
REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS.

MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR
WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY
SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT
UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY
GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT
PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT
BOATING WX.

.MHX...NONE.

TK/WS
Hazardous weather outlook, Jul 13, 4:17 AM EDT, 11 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES
FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA
TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW
AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY
THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY
AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:46 PM EDTSpecial Marine WarningMHX59 min
Jul 13, 3:41 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir34 min
Jul 13, 4:22 PM EDTSpecial Marine WarningMHX83 min
Jul 13, 4:28 PM EDTSevere Thunderstorm WarningMHXCraven, Jones32 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.